Illinois, 2011

Flooding in Illinois, July 1 to 19, 2011

July 1 to 19, 2011 · NWS PAH · 7 events in 5 counties and zones

Several rivers that had risen above flood stage in late June fell back in early to mid July. Floodwaters from the Missouri River finally made it down the Mississippi River, resulting in crests with minor to moderate flooding early in the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Several rivers that had risen above flood stage in late June fell back in early to mid July. Floodwaters from the Missouri River finally made it down the Mississippi River, resulting in crests with minor to moderate flooding early in the month. Heavy rainfall across southern Illinois during the last week of June and the first week of July sent the Little Wabash River above flood stage for a few weeks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 30, 1:59 PM CST, 10 hours 1 minute earlier.

Area forecast discussion, Jun 30, 1:59 PM CST, 10 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
259 PM CDT THU JUN 30 2011

.DISCUSSION...
LITTLE CHANGE TO PREVIOUS FORECAST. THE SURFACE RIDGE IS STILL
HOLDING STRONG OVER THE AREA...WHICH IS SERVING TO KEEP DRIER AIR
OVER THE REGION...AND HOLD OFF THE WARM UP SOME.

THE 12Z GUIDANCE IS IN PRETTY GOOD AGREEMENT OVERALL THROUGH THE
FORECAST. THE UPPER RIDGE WILL BUILD OVER THE AREA THROUGH FRIDAY
AND REMAIN OVER THE AREA SATURDAY. THE ECMWF CONTINUES TO HINT AT
SOME CONVECTION SLIDING SOUTH DOWN THE EDGE OF THE DEVELOPING CAP
THROUGH THE KEVV AREA FRIDAY MORNING. NO OTHER GUIDANCE DEVELOPS
PRECIPITATION THERE...SO WILL MENTION IT HERE BUT NOT INCLUDE A POP
IN THE FORECAST. OTHERWISE...WE SHOULD BE DRY THROUGH SATURDAY.

SATURDAY STILL LOOKS TO BE THE WARMEST DAY...AS THE LOW-LEVEL
THERMAL RIDGE EXTENDS ACROSS THE I-70/64 AREA. GUIDANCE HAS BEEN
GRADUALLY TRENDING LOWER WITH DEWPOINTS...SO HEAT INDICES MAY ONLY
TOUCH 100 IN SOME LOCATIONS SATURDAY AFTERNOON. OTHERWISE...THEY
SHOULD STAY IN THE 90S THROUGH THE WEEKEND.

ALL AVAILABLE GUIDANCE BRINGS A WEAK COLD FRONT THROUGH MOST OF THE
REGION SATURDAY NIGHT. IT WILL BE UNDERCUTTING A RATHER STRONG/WARM
RIDGE ALOFT...SO THE MODELS ARE NOT DEVELOPING MUCH IF ANY QPF. AM
ALWAYS CONCERNED WITH A BOUNDARY MOVING INTO A HOT/HUMID
AIRMASS...SO WILL KEEP A SLIGHT CHANCE IN THE NORTH...AS THE RIDGE
GETS SUPPRESSED TO THE SOUTH.

THE ECMWF AND GFS ARE NOT SURE WHAT TO DO WITH THE FRONT...BUT THEY
DO BRING THE AREA BACK INTO WEAK NORTHWEST FLOW ALOFT BY
SUNDAY...WHICH SHOULD WEAKEN THE CAP TO SOME EXTENT. TRYING TO TIME
WAVES IN THE MID/UPPER LEVEL FLOW AND SUBSEQUENT BOUNDARY MOVEMENTS
IS FOOLISH THIS FAR OUT...SO GENERALLY HAVE SLIGHT CHANCE POPS IN
THE FORECAST FOR SUNDAY THROUGH THURSDAY. GUIDANCE IS HINTING AT
SLIGHTLY BETTER POPS MONDAY AND AGAIN ON THURSDAY. TUESDAY NIGHT IS
STILL THE LONE DRY PERIOD IN THE EXTENDED.

&&

.AVIATION...
VFR CONDITIONS EXPECTED AT ALL SITES THROUGH THE TAF PERIOD WITH ONE
SMALL EXCEPTION.  WE MAY SEE BRIEF MVFR FOG BETWEEN 08Z AND
13Z...BUT CONFIDENCE IS TOO LOW TO INCLUDE IN TAFS AT THIS TIME.
LIGHT SOUTH TO SOUTHEAST WINDS TODAY WILL BECOME CALM
OVERNIGHT...THEN PICK UP FROM THE SOUTH AROUND 5 KTS AFTER 14Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC.....DRS
AVIATION...RST
Hazardous weather outlook, Jun 30, 2:10 PM CST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
310 PM CDT THU JUN 30 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
310 PM CDT THU JUN 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR
RIVER FLOOD INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL CHANCE OF THUNDERSTORMS IS FORECAST FROM SATURDAY NIGHT
THROUGH WEDNESDAY. A STRAY SEVERE STORM CANNOT BE RULED OUT...BUT
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED DURING THIS PERIOD.

AFTERNOON HEAT INDEX VALUES AROUND 100 DEGREES WILL BE POSSIBLE
SATURDAY. OTHERWISE TRIPLE DIGIT HEAT INDICES ARE NOT FORECAST
THIS WEEKEND.

REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR
RIVER FLOOD INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH SATURDAY.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Alexander

When
July 1, 12:00 AM CST to July 3, 2:00 PM CST
Where
Alexander County, 2.45 mi ESE of Cairo to 2.68 mi ESE of Cairo
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.981, -89.142

Minor flooding continued on the Ohio River into the first few days of July. There was some minor inundation of low-lying fields and parkland near the river.

Flood, Jackson

When
July 1, 12:00 AM CST to July 18, 1:00 PM CST
Where
Jackson County, 2.54 mi W of Murphysboro to 2.8 mi WNW of Mt Carbon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.771, -89.376

Minor flooding on the Big Muddy River continued into mid-July. The river continued slowly falling after reaching its crest in June. Some low-lying fields and parklands near the river were underwater.

Flood, Franklin

When
July 1, 12:00 AM CST to July 15, 1:00 PM CST
Where
Franklin County, 1.34 mi SE of Zeigler to 0.78 mi WSW of Plumfield
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.888, -89.031

Minor flooding on the Big Muddy River continued into mid-July. The river continued slowly falling after reaching its crest in June. Some low-lying fields near the river were underwater.

Flood, Alexander

When
July 1, 12:00 AM CST to July 16, 10:00 AM CST
Where
Alexander County, Thebes to 2.03 mi NE of Thebes Jct
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.220, -89.470

The Mississippi River finally fell below flood stage for the first time since April 21. At the Thebes river gage, the highest level (or crest) in July was 37.77 feet on the 6th. This crest represented moderate flooding. Though the flooding in July was considerably less severe than the preceding three months, a small number of homes and businesses remained underwater early in July. The Mississippi River remained too high to raise any of the locks and gates along the levees. As a result, the water from recent heavy rains as well as lingering floodwater from May remained trapped inland.

Flood, White

When
July 1, 12:00 AM CST to July 19, 8:00 AM CST
Where
White County, 1.4 mi SSE of Carmi Muni Arpt to 2.65 mi ESE of Carmi
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.082, -88.139

Minor flooding continued on the Little Wabash River from late June into mid July. At the Carmi river gage, the highest level (or crest) was 31.83 feet on the 9th. Flood stage is 27 feet. There was flooding of fields and low-lying county roads near the river.

Flood, Wabash

When
July 1, 12:00 AM CST to 2:00 PM CST
Where
Wabash County, 1.36 mi E of Mt Carmel to 2.26 mi ENE of Mt Carmel
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.418, -87.745

Along the Wabash River, minor flooding that began in late June ended on the first day of July. Some low-lying fields and woodlands near the river were inundated.

Flood, White

When
July 1, 12:00 AM CST to July 2, 9:00 AM CST
Where
White County, 4.16 mi NE of Maunie to 5.53 mi NNW of Maunie
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.074, -87.998

Minor flooding that began on the Wabash River in late June ended very early in July. There was some inundation of low-lying fields near the river.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321939, 321941, 321942, 321948, 321951, 323215, 323217.